Oklahoma, 2013

Drought in Oklahoma, February 1 to 28, 2013

February 1 to 28, 2013 · NWS AMA · 3 events in 3 counties and zones

The late February blizzard brought some much needed relief for Beaver County, but the remainder of the Oklahoma Panhandle saw drought conditions worsen. Exceptional (D4) drought affects all of Cimarron and Texas County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The late February blizzard brought some much needed relief for Beaver County, but the remainder of the Oklahoma Panhandle saw drought conditions worsen. Exceptional (D4) drought affects all of Cimarron and Texas County. Beaver County improved from exceptional (D4) drought to extreme (D3) drought.

The late February blizzard produced 1 to 15 inches of snow across the Oklahoma Panhandle which equaled the majority of the precipitation for the month. Guymon recorded 1.25 inches of precipitation (0.78 inches above normal) for the month. Overall this month ranked as the 39th coldest and 10th wettest February on record for the Oklahoma Panhandle.

Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle. However, the beneficial moisture provided by the blizzard caused the Keetch-Byram Drought Index for the Oklahoma Panhandle to improve to the 400 to 600 range.

The increased moisture during the month helped the growth of dryland winter wheat and native grazing fields. Irrigated fields showed average growth with minor supplemental watering. The Palmer Drought Severity Index showed significant improvement to near normal rating for the Oklahoma Panhandle. Water watches remain in effect for several public water systems through February while voluntary to mandatory water restrictions have been enacted.

Economic losses due to the drought through February were estimated near $10 million (D3)/$20 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Jan 31, 11:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1103 PM CST THU JAN 31 2013

.AVIATION...
06Z TAF CYCLE
DRY NORTHWESTERLY UPPER FLOW WILL ALLOW FOR VFR CONDITIONS WITH ONLY
SOME SCATTERED TO BROKEN HIGH LEVEL CLOUDS THROUGH 06Z SATURDAY.
SOUTHEAST TO SOUTH WINDS TONIGHT 5 TO 15 KNOTS WILL BECOME SOUTHERLY
AND SOUTHWESTERLY AFTER AROUND 14Z TO 16Z FRIDAY 10 TO 20 KNOTS WITH
SOME OCCASIONAL HIGHER GUSTS. A WEAK NEARLY STATIONARY FRONT WILL
SLIDE THROUGH THE THREE TAF SITES BETWEEN 21Z FRIDAY AND 02Z SATURDAY
WITH WINDS BECOMING MAINLY NORTHERLY AT LESS THAN 10 KNOTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 537 PM CST THU JAN 31 2013/

AVIATION...
00Z TAF CYCLE
NORTHWESTERLY FLOW ALOFT ACROSS THE PANHANDLES WILL MAINTAIN A DRY
TAF FORECAST THROUGH 00Z SATURDAY. SUB-TROPICAL MOISTURE PUSHING
NORTH AND EAST INTO THE TEXAS PANHANDLE THIS EVENING. SCATTERED TO
BROKEN HIGH LEVEL CLOUDS CAN BE EXPECTED THROUGH THE TAF PERIOD.
NORTHEASTERLY AND EASTERLY WINDS 5 TO 15 KNOTS THIS EVENING WILL
CONTINUE TO VEER AROUND TO THE SOUTH BY LATE TONIGHT...AND
SOUTHWESTERLY FRIDAY. WINDS WILL INCREASE TO AROUND 10 TO 20 KNOTS
WITH OCCASIONAL HIGHER GUSTS AFTER 14Z TO 16Z FRIDAY. WINDS WILL
SHIFT TO NORTHERLY 5 TO 15 KNOTS AFTER A COLD FRONT MOVES THROUGH THE
THREE TAF SITES BY 00Z SATURDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 150 PM CST THU JAN 31 2013/

DISCUSSION...
COLD FRONT WAS NOW PASSING SOUTH OF THE CANADIAN RIVER VALLEY AND IT
SHOULD BE SOUTH OF THE CWA BY LATE THIS AFTERNOON. THIS FRONT WILL
DISSIPATE OVERNIGHT AND SOUTHWEST WINDS WILL RETURN TO MUCH OF THE
THE REGION ON FRIDAY AHEAD OF THE NEXT COLD FRONT WHICH MOVES
THROUGH FRIDAY NIGHT. THE NORTHWEST FLOW ALOFT WILL CONTINUE TO SEND
COLD FRONTS THROUGH THE REGION ABOUT EVERY OTHER DAY THROUGH EARLY
NEXT WEEK BEFORE THE FLOW ALOFT BECOMES MORE ZONAL BY MID WEEK.
TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL FOR THIS FORECAST AS
THESE FRONTS WILL BASICALLY CLIP OUR AREA.

NO PRECIPITATION IS EXPECTED AT THIS TIME THROUGH THIS FORECAST.
THERE IS A STORM SYSTEM THAT GETS ORGANIZED OVER THE SOUTHERN GREAT
BASIN JUST BEYOND THIS FORECAST. RIGHT NOW THE MODELS ARE NOT IN
AGREEMENT ON HOW THIS SYSTEM WILL EVOLVE.

FIRE WEATHER...
THE LOWEST RELATIVE HUMIDITY VALUES WILL GET DOW TO AROUND 20
PERCENT...ESPECIALLY IN THE WESTERN CWA EVERYDAY THROUGH
EARLY NEXT WEEK. HOWEVER...20 FOOT WINDS ARE EXPECTED TO STAY
JUST BELOW 20 MPH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/02
Hazardous weather outlook, Jan 31, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CST THU JAN 31 2013

OKZ001>003-TXZ001>020-011200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
259 PM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cimarron forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Classified as exceptional drought.

Drought, Texas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Texas forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Classified as exceptional drought.

Drought, Beaver

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Beaver forecast zone
Crop damage
$10 million
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Classified as extreme drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437464, 437465, 437466.